Texas, 2006Flash Flooding and Hail in Texas, March 28 to 29, 2006
March 28 to 29, 2006 · NWS MAF · 18 events in 7 counties and zones
12 hail, 4 thunderstorm wind, 2 flash flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $35,000
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 28, 2:57 PM CST, 2 hours 18 minutes earlier.
Area forecast discussion, Mar 28, 2:57 PM CST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
257 PM CST TUE MAR 28 2006
.SHORT TERM...
UPPER LEVEL LOW OFF THE CA COAST CONTINUES TO EJECT A SERIES OF
SHORTWAVES THAT MOVE ACROSS THE CWA. SHORTWAVES WILL MOVE ACROSS
THE CWA TONIGHT AS A SURFACE STATIONARY FRONT BEGINS TO MOVE NORTH
AS A WARM FRONT. THE UPPER LEVEL DISTURBANCES COMBINED WITH THE
FRONT WILL INTERACT WITH INCREASING MOISTURE TO PRODUCE SCATTERED
THUNDERSTORMS OVER THE CWA THIS EVENING AND TONIGHT.
WITH BULK SHEAR VECTORS IN THE 30 TO 40 KT RANGE AND 700 TO 500 MB
LAPSE RATES FROM 6.5 TO 7 DEG C/KM...THE THUNDERSTORMS ARE NOT
EXPECTED TO BE SEVERE. HOWEVER...SOME OF THE STORMS MAY APPROACH
SEVERE CRITERIA WITH THE MAIN THREAT FROM HAIL AND GUSTY WINDS.
INCREASED THE POPS AND QPFS OVER THE EASTERN HALF OF THE CWA
TONIGHT. GFS TRIED TO BREAK OUT AN MCS OVER THE NORTHERN CWA WITH A
3 INCH BULLSEYE OVER WESTERN SCURRY COUNTY FOR THE 6 HOURS ENDING AT
12Z WEDNESDAY. CONSIDERED THIS TO BE FROM CONVECTIVE FEEDBACK AND
STAYED CLOSER TO THE DRIER NAM/NGM MODELS. OTHERWISE...NO MAJOR
CHANGES WERE MADE TO THE GRIDS.
.LONG TERM...
SOUTHWEST FLOW ALOFT WILL CONTINUE OVER THE REGION THROUGH WEDNESDAY
NIGHT AS A STRONG UPPER LOW CURRENTLY JUST OFF THE NORTHERN
CA/SOUTHERN OR COAST TRANSLATES SOUTHEAST THROUGH THE GREAT BASIN AND
INTO THE ROCKIES. AT THE SURFACE... THE DRYLINE WILL INITIALLY BE
LOCATED ROUGHLY ALONG A CAPROCK NEW MEXICO TO PECOS TEXAS LINE. THE
DRYLINE WILL ATTEMPT TO PUSH EAST THROUGH THE PERMIAN BASIN
WEDNESDAY AFTERNOON... HOWEVER UPSTREAM SURFACE PRESSURE FALLS IN
ADVANCE OF THE UPPER LOW WILL LIKELY ALLOW THE DRYLINE TO QUICKLY
RETREAT WESTWARD DURING THE LATE AFTERNOON. WE WILL KEEP CHANCES
FAIRLY LOW FOR AREAS EAST OF THE DRYLINE WEDNESDAY AFTERNOON AND
EVENING AS IT APPEARS WEAK FORCING FOR CONVECTIVE INITIATION WILL BE
THE MAIN LIMITING FACTOR ACROSS OUR REGION. A FEW SEVERE
THUNDERSTORMS WILL REMAIN POSSIBLE AND WE WILL CONTINUE TO MENTION
THIS POSSIBILITY IN THE UPCOMING HWO. RAIN CHANCES WILL BE ON THE
DECREASE THURSDAY AS THE MAIN UPPER LOW MOVES EAST OF THE AREA.
THE SHORT RANGE MODELS CONTINUE TO DISAGREE ON HOW FAR SOUTH THE
TROUGH AXIS WILL EXTEND INTO NEW MEXICO. THE GFS/ECMWF/UKMET
MODELS ARE SHOWING THE TROUGH FARTHER SOUTH VS. THE SLIGHTLY
FARTHER NORTH SOLUTION OF THE NAM. PREFER TO GO WITH THE MAJORITY
HERE AND HAVE THUS TRENDED THE WINDS CLOSER TO THE OPERATIONAL GFS
FOR THURSDAY. A BRIEF PERIOD OF HIGH WINDS MAY OCCUR IN THE
GUADALUPE MOUNTAINS EARLY THURSDAY. CURRENT MOS NUMBERS FOR KGDP
DO NOT SUPPORT WINDS IN THE WARNING RANGE AND FAIRLY WEAK DOWNWARD
VERTICAL MOTION IS NOTED ON MODEL CROSS SECTIONS. WE WILL HOLD OFF
ON A WATCH FOR NOW AND WILL OPT TO KEEP WINDS BELOW HIGH WIND
WARNING CRITERION FOR THE GUADALUPES. AS THE UPPER SYSTEM MOVES
EAST OF THE REGION A WEAK PACIFIC COLD FRONT WILL MOVE INTO THE
SOUTH PLAINS ON FRIDAY. SURFACE PRESSURE RISES BEHIND THE BOUNDARY
APPEAR WEAK AND THE FRONT WILL LIKELY NOT PUSH SOUTH AND WEST OF
THE PECOS RIVER. SOUTHWEST FLOW ALOFT RETURNS FRIDAY NIGHT AND
GENERALLY REMAINS IN PLACE THROUGH EARLY NEXT WEEK. THE DRYLINE IS
EXPECTED TO BE PRESENT AS WELL AND COULD BECOME ACTIVE DEPENDING
ON THE AMOUNT OF MID AND UPPER LEVEL SUPPORT. FOR NOW... WE HAVE
RAISED POPS SLIGHTLY ACROSS THE REGION... BUT WILL CONFINE A
MENTION OF THUNDERSTORMS TO THE EASTERN PERMIAN BASIN... WESTERN
LOW ROLLING PLAINS AND STOCKTON PLATEAU.
&&
.FIRE WEATHER...
AN UPPER LEVEL TROUGH WILL MOVE EAST INTO THE CENTRAL PLAINS BY
THURSDAY AFTERNOON. THIS WILL SERVE TO PUSH THE DRYLINE EAST OF
THE AREA LEAVING BREEZY TO WINDY CONDITIONS ALONG WITH LOWERING
RH/S IN IT/S WAKE. THE LOWEST RH/S (10-15%) WILL LIKELY RESIDE
OVER THE SOUTHEASTERN NEW MEXICO PLAINS... UPPER TRANS PECOS AND
FAR WESTERN PERMIAN BASIN. LOW RH/S CAN ALSO BE EXPECTED OVER THE
GUADALUPE MOUNTAINS... HOWEVER SLIGHTLY COOLER TEMPERATURES MAY
SERVE TO KEEP MINIMUM RH/S JUST ABOVE 15%. FOR NOW... WE WILL GO
AHEAD AND INCLUDE THE GUADALUPE MOUNTAINS... SOUTHEASTERN NEW
MEXICO PLAINS... UPPER TRANS PECOS AND WESTERN PERMIAN BASIN IN A
FIRE WEATHER WATCH FOR THURSDAY AFTERNOON.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 57 78 59 78 / 50 20 20 10
CARLSBAD NM 51 80 52 78 / 30 10 10 0
DRYDEN TX 61 78 59 85 / 40 20 10 10
FORT STOCKTON TX 57 84 57 79 / 40 10 10 10
GUADALUPE PASS TX 51 74 48 68 / 30 10 10 0
HOBBS NM 51 79 52 77 / 30 10 10 0
MARFA TX 47 76 42 73 / 30 10 10 0
MIDLAND INTL AIRPORT TX 57 78 55 80 / 50 20 20 10
ODESSA TX 58 80 59 79 / 50 20 20 10
WINK TX 57 84 58 81 / 40 10 10 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM NOON CST THURSDAY TO 6 PM CST THURSDAY
FOR THE FOLLOWING ZONES...CENTRAL LEA COUNTY...EDDY COUNTY
PLAINS...GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA
COUNTY...AND SOUTHERN LEA COUNTY.
TX...FIRE WEATHER WATCH FROM NOON CST THURSDAY TO 6 PM CST THURSDAY
FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS...LOVING...
REEVES COUNTY AND UPPER TRANS PECOS...WARD...AND WINKLER.
&&
54/06Hazardous weather outlook, Mar 28, 2:33 PM CST, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
233 PM CST TUE MAR 28 2006
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-292045-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
233 PM CST TUE MAR 28 2006 /133 PM MST TUE MAR 28 2006/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS WILL DEVELOP OVER WEST TEXAS AND SOUTHEAST
NEW MEXICO TONIGHT. THE BEST CHANCE OF THUNDERSTORMS WILL BE OVER
THE LOWER TRANS PECOS REGION AND THE PERMIAN BASIN. SOME OF THE
STORMS MAY REACH SEVERE LIMITS WITH HAIL AND GUSTY WINDS THE MAIN
THREATS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR AREAS GENERALLY
EAST OF A LAMESA TO SANDERSON LINE ON WEDNESDAY AFTERNOON. LARGE
HAIL AND DAMAGING WINDS WILL BE THE MAIN CONCERN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED...ESPECIALLY WEDNESDAY
AFTERNOON ACROSS THE PERMIAN BASIN.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
Event by event
12 hail, 4 thunderstorm wind, 2 flash flood. Local standard time, as filed.
Hail, Pecos
- When
- March 28, 5:15 PM CST to 6:25 PM CST
- Where
- Pecos County, 9 mi WSW of Ft Stockton
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 30.833, -103.000
Golf ball size hail fell during this time period piling up to a depth of 2 inches.
Hail, Pecos
- When
- March 28, 5:30 PM CST
- Where
- Pecos County, Belding
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.783, -103.017
Quarter size hail covered the ground in Belding.
Hail, Reeves
- When
- March 28, 6:00 PM CST
- Where
- Reeves County, Verhalen
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 31.117, -103.583
Nickel to quarter size hail was reported by the public in Verhalen.
Thunderstorm Wind, Ward
- When
- March 28, 6:17 PM CST
- Where
- Ward County, 1 mi E of Barstow
- Measured
- 57 kt (66 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.450, -103.383
The Texas Department of Public Safety reported several 60 mph wind gusts just east of Barstow.
Hail, Pecos
- When
- March 28, 6:30 PM CST to 7:05 PM CST
- Where
- Pecos County, Belding
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.783, -103.017
The Pecos County Sheriff's Office reported penny to nickel size hail falling in Belding.
Hail, Winkler
- When
- March 28, 6:57 PM CST to 7:15 PM CST
- Where
- Winkler County, 7 mi E of Wink
- Measured
- 1 in hail
- Property damage
- $10,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 31.750, -103.033
Penny to quarter size hail fell in 60 to 65 mph winds in both Kermit and Wink, breaking many windows and shredding south facing building sides.
Hail, Winkler
- When
- March 28, 7:10 PM CST
- Where
- Winkler County, Kermit
- Measured
- 2 in hail
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.850, -103.083
The Kermit Police Department reported hail up to two inches in diameter fell in Kermit. Coupled with high winds, the large hail broke many windows and shredded south facing building sides.
Thunderstorm Wind, Winkler
- When
- March 28, 7:15 PM CST
- Where
- Winkler County, Kermit
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $10,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 31.850, -103.083
Penny to quarter size hail fell in 60 to 65 mph winds in both Kermit and Wink, breaking many windows and shredding south facing building sides.
Hail, Pecos
- When
- March 28, 8:25 PM CST
- Where
- Pecos County, 24 mi SW of Bakersfield
- Measured
- 1.5 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 30.633, -102.567
A trained NWS storm spotter came across penny size hail covering the ground southwest of Bakersfield an hour after the last storm went through the area. Hail size estimated given potential melting over that period.
Hail, Pecos
- When
- March 28, 9:15 PM CST
- Where
- Pecos County, 30 mi SE of Ft Stockton
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 30.583, -102.517
Quarter size hail, three inches deep, on Highway 285 southeast of Fort Stockton was reported an hour after the last storm moved over the area.
Hail, Pecos
- When
- March 28, 9:55 PM CST to 10:09 PM CST
- Where
- Pecos County, Belding
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 30.783, -103.017
Penny to golfball size hail fell in and around Fort Stockton.
Thunderstorm Wind, Crane
- When
- March 28, 10:15 PM CST
- Where
- Crane County, 17 mi NW of Crane
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 31.567, -102.550
A trained spotter at a petroleum plant in rural Crane county reported 60 mph wind gusts. No damage was reported.
Hail, Pecos
- When
- March 28, 10:15 PM CST
- Where
- Pecos County, 10 mi E of Ft Stockton
- Measured
- 1.75 in hail
- Property damage
- $300
- Reported by
- GENERAL PUBLIC
- Coordinates
- 30.883, -102.700
Golfball size hail broke the windshield on a car traveling on Interstate 10 east of Fort Stockton.
Hail, Pecos
- When
- March 28, 10:26 PM CST to 10:40 PM CST
- Where
- Pecos County, 7 mi NW of Sheffield
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.733, -101.917
The Pecos County Sheriff's Department reported 3 to 4 inches of golf ball sized hail covering Interstate 10 between mile markers 319 and 328. Mile marker 328 is about 1/2 mile north of Sheffield.
Thunderstorm Wind, Ector
- When
- March 28, 10:38 PM CST
- Where
- Ector County, 4 mi W of Pleasant Farms
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 31.683, -102.383
A ranch owner in rural Ector county reported that 6 inch diameter limbs were knocked off trees by high winds associated with a thunderstorm.
Flash Flood, Ector
- When
- March 28, 11:29 PM CST to March 29, 1:30 AM CST
- Where
- Ector County, Odessa
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.850, -102.367
The Odessa Police Department reported that a motorist was stranded in the intersection of Muskingum and 11th Streets. This motorist remained stranded for 45 minutes because the water was too high for rescuers to reach him.
Hail, Midland
- When
- March 28, 11:30 PM CST
- Where
- Midland County, Midland
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 32.000, -102.083
Flash Flood, Midland
- When
- March 28, 11:50 PM CST to March 29, 1:50 AM CST
- Where
- Midland County, Midland
- Reported by
- TRAINED SPOTTER
- Coordinates
- 32.000, -102.083
A NWS trained spotter reported six inches of flowing water at the intersection of Andrews Highway and Midkiff Road.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Lightning Strike in Texas, March 28, 2006$180,000 · 6 events
- Lightning Strike in West Virginia, March 28, 2006$15,000 · 1 event
- Heavy Snow and Heavy Rain in Utah, March 28 to 29, 20067 events
- Hail and Damaging Winds in Texas, March 28, 20061 in hail · 6 events
- Tornado and Heavy Rain in California, March 28 to 29, 2006$10,000 · F0 · 4 events
- Heavy Snow in Nevada, March 28 to 29, 20064 events
- Winter Weather in Colorado, March 28 to 30, 20064 events
- Winter Weather in Utah, March 28 to 29, 20063 events
- Winter Storm in Colorado, March 28 to 30, 20063 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 28, 200670 kt wind · 2 events
- Heavy Snow in Colorado, March 28 to 30, 20062 events
- Tornado in California, March 28, 2006$5,000 · F0 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5490404, 5490405, 5490406, 5490403, 5490402, 5490400, 5496153, 5490401, 5490411, 5490407, 5490408, 5490412, 5496154, 5490410, 5496152, 5490413, 5490409, 5490414.